Massachusetts, 2008

High Wind and Strong Wind in Massachusetts, February 10, 2008

February 10, 2008 · NWS BOX · 7 events in 7 counties and zones

High winds affected much of Southern New England as an arctic front moved through the area. Winds gusted as high as 64 mph at Blue Hill Observatory and downed tree limbs and wires across much of Massachusetts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High winds affected much of Southern New England as an arctic front moved through the area. Winds gusted as high as 64 mph at Blue Hill Observatory and downed tree limbs and wires across much of Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 10, 1:15 PM EST, 43 minutes earlier.

Area forecast discussion, Feb 10, 1:15 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EST SUN FEB 10 2008

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE ACROSS NEW ENGLAND THIS AFTERNOON WITH
STRONG WINDS AND SNOW SQUALLS. HIGH PRESSURE BRINGS FAIR BUT VERY
COLD WEATHER MON. ANOTHER GREAT LAKES LOW PRESSURE WILL BRING A
WINTRY MIX OF PRECIPITATION TUE AND WED. FAIR AND SEASONABLE RETURNS
THU BEFORE ANOTHER ROUND OF PRECIPITATION ARRIVES FRI OR SAT.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
PRE FRONTAL TROUGH MOVING THROUGH SOUTHERN NEW ENGLAND AS OF MIDDAY.
AN AREA OF RAIN AND SNOW SHOWERS ACCOMPANIES THIS TROUGH OVER
EASTERN ZONES WHERE LOWER LEVELS WARMED FROM EARLIER SUNSHINE...
WHILE SNOW SQUALLS ARE MOVING THROUGH WESTERN MA/SW NH BEHIND IT
WHERE COLDER AIR IS A BIT DEEPER. AIRMASS IS ALSO MORE UNSTABLE OVER
OUR WESTERN ZONES WHERE LOW LEVEL LAPSE RATES ARE APPROACHING
7C/KM...AND WE RECEIVED A REPORT OF THUNDER WITH THESE HEAVIER
SQUALLS FROM WALPOLE NH AT 1215 PM.

THIS FIRST AREA OF PRECIPITATION WILL EXIT THE REGION BY MID
AFTERNOON...THEN WE AWAIT ARCTIC FRONT NOW MOVING THROUGH CENTRAL NY.
TIMING BRINGS THIS FRONT INTO BERKSHIRES AROUND 4 PM AND TO COAST
CLOSER TO 7 PM.

WHILE LAPSE RATES /AS HIGH AS 8-9C PER KM/ AND DYNAMICS ARE CERTAINLY
MORE IMPRESSIVE WITH ARCTIC FRONT...PRE FRONTAL TROUGH MAY BE ROBBING
MOISTURE SOURCE A BIT. IN ADDITION...THERE IS SOME CONCERN THAT
WESTERLY FLOW WHICH WILL BE IN PLACE AHEAD OF FRONT MAY LIMIT AMOUNT
OF PRE FRONTAL CONVERGENCE LATER THIS AFTERNOON AND THIS EVENING AS
FRONT ARRIVES. HOWEVER...THESE TWO NEGATIVE FACTORS ARE PROBABLY NOT
ENOUGH TO COMPENSATE FOR THE COMBINATION OF STEEP LAPSE RATES AND
LOW LEVEL FRONTOGENESIS...SO WE STILL THINK ANOTHER ROUND OF SNOW
SQUALLS IS LIKELY OVER MUCH OF REGION LATER TODAY...WITH GREATER
CONCENTRATION ALONG AND NORTH OF MASS PIKE.

WINDS WILL ALSO CONTINUE TO INCREASE THROUGH AFTERNOON AS MIXING
LAYER DEEPENS. ADVISORY REMAINS POSTED.

GRIDS ARE BEING ADJUSTED TO REFLECT THESE TRENDS.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
STRONG WINDS CONTINUE INTO TONIGHT...WHEN WE ACTUALLY EXPECT
STRONGEST WINDS TO OCCUR WITH GREATEST PRESSURE GRADIENT PUSHING
ACROSS THE REGION AS WELL AS STRONGEST COLD AIR ADVECTION AND
STRENGTHENING LOW OVER THE MARITIMES. EXPECT SKIES TO CLEAR BY
MIDNIGHT AS WELL. LAST OF PRECIP WILL PUSH OFF CAPE COD BY THEN.

HIGH PRESSURE SHOULD ARRIVE IN SOUTHERN NEW ENGLAND MONDAY...
EVENTUALLY CAUSING WINDS TO DIMINISH WITH CLEAR SKIES AND COLD
TEMPERATURES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
COLD AND BLUSTERY MONDAY NIGHT BEFORE DECOUPLING LATE AS HIGH
PRESSURE BUILDS ACROSS NY AND INTO SRN NEW ENGLAND.

00Z GLOBAL MODELS ARE IN DECENT AGREEMENT WITH EVOLUTION OF STORM
SYSTEM TO APPROACH FROM THE WEST ON TUESDAY. GFS/ECMWF COMPROMISE
LOOKS LIKE THE WAY TO GO. WARM AIR ADVECTION WILL INCREASE AS
TUESDAY WEARS ON...AND THIS SHOULD ALLOW LIGHT SNOW TO BREAK OUT
FROM WEST TO EAST...ESPECIALLY DURING THE AFTERNOON. MOST LOCATIONS
AWAY FROM THE IMMEDIATE SOUTH COAST...ESPECIALLY NORTH OF THE MASS
PIKE...SHOULD SEE AN ACCUMULATING SNOWFALL BY EARLY TUESDAY EVENING.
FOR THE QPF GRIDS...TOOK AT GFS/SREF BLEND.

PRIMARY LOW PRESSURE OVER THE EASTERN GREAT LAKES TUESDAY EVENING
WILL MOVE EASTWARD OVERNIGHT WHILE SECONDARY LOW PRESSURE DEVELOPS
NEAR THE NORTH CAROLINA COASTLINE. THERE/S A PRETTY STRONG SIGNAL
THAT LOW AND MID LEVEL WARMING WILL QUICKLY WORK IT/S WAY NORTHWARD
TUESDAY NIGHT...AND THIS SHOULD CHANCE THE PRECIPITATION OVER TO
RAIN AT MOST LOCATIONS SOUTH OF THE MASS PIKE...AS WELL AS ALL OF
EASTERNMOST MASSACHUSETTS. FOR AREAS NORTH OF THE PIKE AND WEST OF
495...SNOW COULD CONTINUE TO PREVAIL...BUT IT/S LOOKING MORE AND
MORE LIKE A CHANGE TO SNOW/SLEET/FREEZING RAIN IS IN ORDER. FOR
TUESDAY NIGHT MINS...WENT SEVERAL DEGREES HIGHER THAN THE MOS
GUIDANCE AS PATTERN DOES NOT SUPPORT THE LOWS ADVERTISED BY THOSE
PRODUCTS. TEMPS SHOULD RISE DURING THE NIGHT...ESPECIALLY SOUTHERN
ZONES.

SECONDARY LOW PRESSURE DEEPENS AS IT PULLS AWAY TO THE SOUTHEAST OF
NANTUCKET BY LATER WEDNESDAY. THIS SHOULD ALLOW THE COLDER
THICKNESSES TO CRASH BACK SOUTHEASTWARD. HOWEVER...NOT SURE HOW MUCH
STEADY PRECIP WILL BE LEFT WHEN THAT OCCURS. SHOULD SEE THE MIXED
PRECIP AND RAIN CHANGE BACK OVER TO SNOW LATER WEDNESDAY...BUT HOW
MUCH FALLS AS THE COLD AIR MOVES BACK IN IS IN QUESTION. RIGHT NOW
IT DOESN/T LOOK LIKE A WHOLE LOT...BUT THIS COULD CHANGE.

HIGH PRESSURE BUILDS ACROSS THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY. NEXT SYSTEM...POTENTIALLY CLIPPER-LIKE LOOKS TO AFFECT
SOUTHERN NEW ENGLAND FRIDAY INTO SATURDAY...BUT THERE IS BIG MODEL
DISAGREEMENT WITH THE EVOLUTION OF THIS SYSTEM SO CONFIDENCE ON IT/S
EFFECTS ON THE REGION ARE LOW ATTM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONDITIONS WILL IMPROVE BRIEFLY EARLY THIS MORNING AT MOST SITES...
WITH SCATTERED IFR IN FOG. EXPECTING MORE IFR-LIFR CONDITIONS IN SNOW
SQUALLS FROM LATE MORNING ON. COULD ALSO SEE ISOLATED THUNDERSTORMS.
WEST WINDS SHOULD GUST TO 40-50 KTS THIS AFTERNOON INTO TONIGHT...
HIGHEST ACROSS THE HIGHER TERRAIN.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MON AND MON NIGHT...VFR WIND WITH WIND DIMINISHING.

TUE/WED...HIGH POTENTIAL FOR IFR OR LOWER CONDITIONS IN WINTRY
PRECIPITATION.

THU...VFR LIKELY.

&&

.MARINE...
A STRONG COLD FRONT WILL PUSH ACROSS THE WATERS LATE THIS AFTERNOON.
WINDS WILL SHIFT TO WEST AND QUICKLY INCREASE TO AT LEAST GALE FORCE.
WILL ALSO SEE SNOW SQUALLS LOWERING VSBYS TO BELOW 1 MILE IN THE
AFTERNOON AHEAD OF THE FRONT. COULD SEE STORM FORCE GUSTS ON THE
WATERS FROM MERRIMACK RIVER TO PLYMOUTH LATE IN THE DAY INTO THIS
EVENING.

AT LEAST GALE FORCE WINDS EXPECTED TO CONTINUE THROUGH MONDAY.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

TUESDAY...RELATIVELY TRANQUIL CONDITIONS EXPECTED. LOW PRESSURE
APPROACHES TUESDAY NIGHT WITH INCREASING WINDS AND SEAS.

WEDNESDAY/WEDNESDAY NIGHT...LOW PRES WILL PASS TO THE SOUTHEAST OF
NANTUCKET LATE WED AFTERNOON OR EARLY EVENING. LOW END NORTHERLY
GALES WILL BE POSSIBLE DURING THIS TIME.

THU...WINDS AND SEAS SUBSIDING...BUT SMALL CRAFT CONDITIONS STILL
EXPECTED...ESPECIALLY DURING THE MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 12 PM EST MONDAY FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 12 PM EST MONDAY FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 12 PM EST MONDAY FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 12 PM EST MONDAY FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 6 PM EST MONDAY FOR ANZ231-232-254-255.
     GALE WARNING UNTIL 4 PM EST MONDAY FOR ANZ233>235.
     GALE WARNING UNTIL 5 PM EST MONDAY FOR ANZ230.
     GALE WARNING UNTIL 1 PM EST MONDAY FOR ANZ236.
     GALE WARNING UNTIL 2 PM EST MONDAY FOR ANZ237.
     STORM WARNING FROM 6 PM THIS EVENING TO 4 AM EST MONDAY FOR
     ANZ250.

&&

SYNOPSIS...EKSTER
NEAR TERM...EVT/JWD
SHORT TERM...BELK/EVT
LONG TERM...EKSTER
AVIATION...BELK/EKSTER
MARINE...BELK/EKSTER
Hazardous weather outlook, Feb 10, 4:10 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EST SUN FEB 10 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
410 AM EST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 12 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SCATTERED HEAVY SNOW SQUALLS LIKELY OCCURRING BETWEEN 9 AM AND 6 PM
COULD MAKE FOR BRIEF PERIODS OF VERY LOW VISIBILITIES AND SLIPPERY
TRAVEL WITH A QUICK INCH OR TWO OF SNOW IN SOME LOCALITIES. ISOLATED
THUNDERSTORMS ARE POSSIBLE WITH THE SNOW SQUALLS. BRIEF WHITEOUT
CONDITIONS WILL BE LIKELY IN ANY SNOW SQUALL...IN WHICH TRAFFIC WILL
LIKELY COME TO A STANDSTILL. ROADS MAY BECOME ICY IN A FLASH.

ISOLATED POWER OUTAGES ARE POSSIBLE AS WELL...ESPECIALLY ALONG THE
SOUTH COAST WHERE THE STRONGEST WIND IS EXPECTED SUNDAY AFTERNOON
AND NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

RAIN...ICE AND/OR SNOW IS POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY.
TRAVEL MAY BE HAZARDOUS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-232-254-110915-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY IS LIKELY MONDAY MORNING. POCKETS OF HEAVY FREEZING
SPRAY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ233-234-110915-
VINEYARD SOUND-BUZZARDS BAY-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY IS LIKELY MONDAY MORNING. POCKETS OF HEAVY FREEZING
SPRAY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-110915-
BOSTON HARBOR-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-110915-
NARRAGANSETT BAY-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY IS POSSIBLE MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ237-110915-
BLOCK ISLAND SOUND-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM NOON TODAY TO 2 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY IS LIKELY FOR MONDAY MORNING. POCKETS OF HEAVY
FREEZING SPRAY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-110915-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
410 AM EST SUN FEB 10 2008

...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING SPRAY IS LIKELY FOR MONDAY MORNING. POCKETS OF HEAVY
FREEZING SPRAY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ255-110915-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY IS LIKELY FOR MONDAY MORNING. POCKETS OF HEAVY
FREEZING SPRAY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ235-110915-
RHODE ISLAND SOUND-
410 AM EST SUN FEB 10 2008

...GALE WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY WILL BE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FREEZING SPRAY IS LIKELY FOR MONDAY MORNING. POCKETS OF HEAVY
FREEZING SPRAY ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 10, 12:12 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1212 PM EST SUN FEB 10 2008

MAZ003>005-010>012-026-NHZ011-012-015-101900-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...GREENFIELD...ORANGE...BARRE...
FITCHBURG...FRAMINGHAM...LOWELL...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...AYER...JAFFREY...KEENE...
MANCHESTER...NASHUA...PETERBOROUGH...WEARE
1212 PM EST SUN FEB 10 2008

...SNOW SHOWERS WILL BRING REDUCED VISIBILITY THROUGH 2 PM...

AT 1210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
HEAVY SNOW SHOWERS FROM KEENE TO ORANGE AND WESTFIELD...MOVING EAST
AT 40 MPH.

THESE HEAVIER SNOW SHOWERS WILL MOVE THROUGH MUCH OF WESTERN AND
CENTRAL MASSACHUSETTS...AS WELL AS SOUTHWEST NEW HAMPSHIRE THROUGH 2
PM.

DRIVERS SHOULD BE ALERT FOR RAPID CHANGES IN VISIBILITY AND ROAD
CONDITIONS...ESPECIALLY ALONG THE MASS PIKE AND ROUTE 2. ROADS MAY
QUICKLY ICE UP AND BECOME VERY SLIPPERY...ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.

JWD
Special weather statement, Feb 10, 12:50 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1250 PM EST SUN FEB 10 2008

MAZ004>007-012>016-026-NHZ012-015-101900-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH
NH-EASTERN NORFOLK MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-WESTERN
NORFOLK MA-
1250 PM EST SUN FEB 10 2008

...SNOW SQUALLS MOVING THROUGH CENTRAL MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE...

AT 1250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SQUALLS CREATING NEAR WHITEOUT CONDITIONS ALONG A LINE
FROM LYNDEBOROUGH NEW HAMPSHIRE TO CHARLTON MASSACHUSETTS...OR FROM
ABOUT 15 MILES NORTHWEST OF NASHUA TO 13 MILES SOUTHWEST OF
WORCESTER. THE LINE WAS MOVING EAST AT 35 MPH.

THE SNOW SQUALLS WILL REACH...
MANCHESTER...NASHUA AND WORCESTER BY 115 PM...
BOSTONS METROWEST SUBURBS BY 130 PM.

IN ADDITION...THE SNOW SQUALLS SHOULD REACH THE BOSTON METRO AREA
AROUND 2 PM. HOWEVER...SINCE TEMPERATURES ARE A BIT WARMER IN THAT
AREA...SNOW MAY MIX WITH RAIN AT THE START.

DRIVERS SHOULD BE PREPARED FOR A SUDDEN DROP IN VISIBILITY AS THE
SNOW SQUALLS ARRIVE. ROADS MAY QUICKLY BECOME ICY AS WELL.

THE SNOW SQUALLS SHOULD LAST FOR ABOUT 30 MINUTES...BEFORE
CONDITIONS QUICKLY IMPROVE.

JWD
Special weather statement, Feb 10, 1:15 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EST SUN FEB 10 2008

MAZ004>007-012>016-026-NHZ012-101930-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH
NH-EASTERN NORFOLK MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK
MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
115 PM EST SUN FEB 10 2008

...SNOW SQUALLS HEADING TOWARD METRO BOSTON...

AT 115 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SQUALLS CREATING NEAR WHITEOUT CONDITIONS ALONG A LINE
FROM LITCHFIELD NEW HAMPSHIRE TO NORTHBRIDGE MASSACHUSETTS...MOVING
EAST AT 40 MPH.

A SKYWARN SPOTTER IN WEST BOYLSTON REPORTED THUNDER WITH THE SNOW
SQUALLS AT 110 PM.

THE SNOW SQUALLS WILL REACH THE METROWEST SECTION BEFORE 130 PM...
AND WILL REACH THE IMMEDIATE BOSTON METRO AREA BETWEEN 130 AND 2 PM.

DRIVERS SHOULD BE PREPARED FOR A SUDDEN DROP IN VISIBILITY AS THE
SNOW SQUALLS ARRIVE. ROADS MAY QUICKLY BECOME ICY AS WELL...RESULTING
IN HAZARDOUS TRAVEL CONDITIONS.

THE SNOW SQUALLS SHOULD LAST FOR ABOUT 30 MINUTES...BEFORE
CONDITIONS QUICKLY IMPROVE. A FAST INCH OR TWO OF ACCUMULATION CAN
BE EXPECTED.

JWD
Special weather statement, Feb 10, 1:15 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EST SUN FEB 10 2008

MAZ004>007-012>016-026-NHZ012-101930-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH
NH-EASTERN NORFOLK MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK
MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
115 PM EST SUN FEB 10 2008

...SNOW SQUALLS HEADING TOWARD METRO BOSTON...

AT 115 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SQUALLS CREATING NEAR WHITEOUT CONDITIONS ALONG A LINE
FROM LITCHFIELD NEW HAMPSHIRE TO NORTHBRIDGE MASSACHUSETTS...MOVING
EAST AT 40 MPH.

A SKYWARN SPOTTER IN WEST BOYLSTON REPORTED THUNDER WITH THE SNOW
SQUALLS AT 110 PM.

THE SNOW SQUALLS WILL REACH THE METROWEST SECTION BEFORE 130 PM...
AND WILL REACH THE IMMEDIATE BOSTON METRO AREA BETWEEN 130 AND 2 PM.

KEEP IN MIND THE SNOW MAY START AS A MIX OF RAIN AND SNOW IN
BOSTON...WHERE TEMPERATURES ARE A BIT WARMER THAN THE INTERIOR.

DRIVERS SHOULD BE PREPARED FOR A SUDDEN DROP IN VISIBILITY AS THE
SNOW SQUALLS ARRIVE. ROADS MAY QUICKLY BECOME ICY AS WELL...RESULTING
IN HAZARDOUS TRAVEL CONDITIONS.

THE SNOW SQUALLS SHOULD LAST FOR ABOUT 30 MINUTES...BEFORE
CONDITIONS QUICKLY IMPROVE. A FAST INCH OR TWO OF ACCUMULATION CAN
BE EXPECTED.

JWD
Special weather statement, Feb 10, 1:40 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
140 PM EST SUN FEB 10 2008

MAZ006-007-013>016-101930-
EASTERN ESSEX MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK
MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
140 PM EST SUN FEB 10 2008

...SNOW SQUALLS ENTERING METRO BOSTON...

AT 140 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SNOW SQUALLS CREATING NEAR WHITEOUT CONDITIONS FROM
AMESBURY TO LYNNFIELD TO NORWOOD...MOVING EAST AT 40 MPH.

THERE HAVE BEEN NUMEROUS REPORTS OF THUNDER FROM SKYWARN SPOTTERS IN
THE METROWEST SECTION THIS AFTERNOON.

THE SNOW SQUALLS WILL MOVE THROUGH THE BOSTON METRO AREA BETWEEN NOW
AND 230 PM.

KEEP IN MIND THE SNOW MAY START AS A MIX OF RAIN AND SNOW...SINCE
TEMPERATURES ARE A BIT WARMER THAN THE INTERIOR...BUT WILL QUICKLY
CHANGE OVER TO ALL SNOW.

DRIVERS SHOULD BE PREPARED FOR A SUDDEN DROP IN VISIBILITY AS THE
SNOW SQUALLS ARRIVE. ROADS MAY QUICKLY BECOME ICY AS WELL...RESULTING
IN HAZARDOUS TRAVEL CONDITIONS.

A FAST INCH OF ACCUMULATION CAN BE EXPECTED.

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 3 strong wind. Local standard time, as filed.

Strong Wind, Eastern Essex

When
February 10, 1:58 PM EST to 3:00 PM EST
Where
Eastern Essex forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Trees and power poles were downed by high winds across eastern Essex county. At least two of these trees landed on cars when they fell.

Strong Wind, Southern Bristol

When
February 10, 4:02 PM EST to 10:00 PM EST
Where
Southern Bristol forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The Automated Surface Observing System at New Bedford, Massachusetts (KEWB) recorded a wind gust of 49 mph. In addition, many large trees and wires were downed across much of Southern Bristol county.

High Wind, Southeast Middlesex

When
February 10, 4:10 PM EST
Where
Southeast Middlesex forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Strong Wind, Suffolk

When
February 10, 4:10 PM EST to 9:30 PM EST
Where
Suffolk forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Logan International Airport (KBOS) recorded a wind gust of 56 mph. In addition, nine inch diameter branches were downed by strong winds in Dorchester.

High Wind, Western Hampden

When
February 10, 8:04 PM EST
Where
Western Hampden forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
February 10, 10:48 PM EST
Where
Eastern Norfolk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory in Milton, Massachusetts (KMQE) recorded a wind gust of 60 mph. No damage was reported.

High Wind, Southern Worcester

When
February 10, 10:55 PM EST
Where
Southern Worcester forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80331, 80334, 80320, 80345, 80314, 80322, 80316.